Question for you all about medications

Discussion in 'General Parenting' started by KMC, Mar 17, 2007.

  1. KMC

    KMC New Member

    So, I started my son on Tenex 1/2 tab in the afternoon for 5 days, tolerated it well, so added 1/2 tab in the morning (per psychiatric's instructions). This was last Tues (5 days ago) (10 days since starting 1/2 dose). So.. 1/2 pill 8 am, 1/2 pill 3pm.
    Are you all still with me? :smile:

    He does ok once the medication in the morning has taken effect, but he wakes up so angry. And during the day, it calms him a little, but he's still having small meltdowns (I'm sure nothing like some of you experience! Serious kudos to you all!!)
    And then by about 5 pm, he's more emotional (like sensitive, crying, things like that) and more explosive.
    Will this wear off and he'll become adjusted to it and we'll start to see some serious improvement, or should I talk to my doctor about maybe a stronger medication or something.

    I called her the day after I added the second dose because he was lethargic. She took his BiPolar (BP) and said that he was probably fine, if we wanted to reduce it we could, but he would probably be fine.
    So now, if I call her just 4 days later, I'm going to feel like maybe I'm expecting some serious immediate gratification. I know that medications take time to get into the system and whatnot.
    When do you know that it's not enough?

    See, so instead of calling up the doctor first, I thought "It's not life-threatening, I'll write to my panel of ladies (and gentlemen :smile: ) They'll know what to do!"

    Ok, thanks for reading this! And maybe you could all lie to me and tell me that this all gets easier? :smile: There is light at the end of the tunnel, right? The screaming and tantruming and hitting will settle, right? (Ok, now here's where you lie to me and say, "Sure, things will be great and you'll be on a beach in Tahiti with that perfect bikini body")

    Sweet!!! Thanks!!!
  2. pepperidge

    pepperidge New Member

    Many kids do well on Tenex. My son was one that didn't. He got more irritable on it, we d/c it after a week. Then we tried again about 9 months later and evenutually after a couple of weeks he started escalating and becoming more physically violent. It was scary. His sleeping pattern got distorted too. We d/c it and the violence stopped after about a week. I did a search and found out that there were some bipolar kids that a had a paradoxical reaction to it (not unlike my son).

    What you write concerns me--if you see an escalation of undesirable behaviors particularly meltdowns or violence I would definitely talk to your doctor soon. It is hard to tell from what you write if it is just wearing off, or if it is making things worse. If he/she is just a pediatrician they might not be aware of the possibility for it to have undesirable reactions in some kids.

    I would think that after a couple of weeks at the most if you haven't seen a positive reaction I would seriously think about discontinuing it.

    What other medications have you tried? What are the major symptoms you are trying to address?

    Just my two cents from someone who has been on the medication merry-go-round.

    I will tell you that now that we have the medications adjusted for my 12 year old, life is dramatically improved. Still working on the younger one though. For us it took a lot of medication trials and a couple of very good child psychiatrists with major medication experience.

    Keep dreaming about Tahiti. It may happen!
  3. KMC

    KMC New Member

    We got the Tenex from a child psychiatrist. The symptoms seem to increase with a wear-off of the medication, but the improvement in the meantime isn't as drastic as we were hoping. (We didn't think we'd get Beaver Cleaver, but we were hoping he'd stop having such heavy duty anger and aggression issues)

    My husband and I were talking and I think I will call the doctor on Monday. I've seen so many profiles saying their kids are on Risperdal and have been checking it out online and read some very positive things. I just don't know if that's too drastic of a step. The psychiatrist will know, huh?

    Tahiti and a masseur named Sven. Palm fronds, froo froo drinks, 18-year old body and lots of money!! Woo hoo!!! Dreams, here I come!!
  4. pepperidge

    pepperidge New Member

    Sounds like a call might be in order, especially if the anger and aggression are over the top. We have used Risperdal to good effect. Also Abilify as well (though more for impulsiveness and irritability).

    I don't have experience with high functioning autism. But some people who have really worked at it have made progress using the Explosive Child techniques. You start with removing as many of the demands and battles as possible, and then move on from there.

    I think I would settle for the 18 yr old body, and lots of money wouldn't hurt. Whoo hoo!
  5. smallworld

    smallworld Moderator

    KMC, Pepperidge has given you some good advice. My son was on Clonidine (Tenex's cousin) for a while to help with sleep. It definitely caused drowsiness in the evening, but it also caused irritability in the morning. Our psychiatrist said this is quite common. We saw no improvement in anger and aggression, but my son has a bipolar-like mood disorder, not high-functioning autism.

    Take this advice for what it's worth (free!), but I attended a lecture last year on managing childhood disorders. One of the speakers was an autism specialist (can't remember his name, but he was nationally known and doing research into medication options for autistic kids). He said he frequently uses a medication combo of Risperdal for anger and agression and Ritalin for inattention (probably once the child is in school). So you may very well be on the right track.

    Hope you get some answers soon. And keep dreaming!
  6. jannie

    jannie trying to survive....

    Tenex worked well for difficult child -- he has always been irritable so it's hard to know if the tenex made it worse...However, I do think it takes kids some time to deal with some of the side effects.

    How is he sleeping? Tenex will make him more tired. Make sure he is getting more sleep than usual. This may help.

    Also, 3 1/2 is very young..and he still needs to learn soothing-self-calming strategies. This takes a long time to master.
  7. KMC

    KMC New Member

    My husband and I are working on the Explosive Child techniques slowly but surely. We are also trying to teach my son to find different outlets for anger and self-soothing. In the meantime, he grows more angry by the day, so we are trying medications to calm him enough that we can get through to him and teach him these things. Otherwise, sometimes he just doesn't even hear us.
    He's sleeping ok and gets plenty of it.
    I'm thinking that maybe I could sell him on the street corner. He's got blonde hair and blue eyes and is cute as a button. I don't have to disclose that there are problems, right? Some family would love to have him and I could make lots of money! :smile: (In case you're upset, I'm just being sarcastic. I'd rather string him up by his toenails! :wink: Just kidding!!)
  8. Sara PA

    Sara PA New Member

    FYI and FWIW: <div class="ubbcode-block"><div class="ubbcode-header">Quote:</div><div class="ubbcode-body">Guanfacine and Juvenile Bipolar IllnesS

    Authors: J.P. Horrigan, M.D. and L.J. Barnhill, M.D.

    Guanfacine hydrochloride (Tenex) is an alpha-2 adrenergic agonist which has received recent attention in the field of child and adolescent psychiatry due to its apparent benefits in managing attention-deficit/ hyperactivity disorder (ADHD), tic disorders, and posttraumatic stress disorder. The initial reports noted minimal side effects. This poster details six cases of adverse responses to guanfacine, drawn from an initial clinic sample of 95 outpatient boys and girls aged 8 to 15 years who were seen in a university-based developmental neuropsychiatric clinic. In each case, the patient met formal DSM-IV criteria for ADHD while four out of six also met criteria for Tourette's Disorder. Within 72 hours of initiation of guanfacine therapy, drastic changes in mood and behavior occurred in each of these individuals, culminating in states that resembled hypomania and mania, including elevated mood, poor sleep hygiene, and hypersexuality. The dose of guanfacine ranged from l to 2 mg/day. Later investigation revealed that all of the youngsters had clinical and/or familial risk factors for bipolar disorder. The authors speculate about the possible mechanisms behind these side effects, and suggest that bipolar disorder may be a relative contraindication to guanfacine therapy. </div></div>

    by the way, if and when you discontinue that Tenex, don't stop it all at once. It is a medication which lowers blood pressure (antihypertensive) and discontinuing it abruptly can cause dangerous spiking of blood pressure in children.